Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 171, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Sep 3, 2016, 5:38 PM MDT for Dawes County, Nebraska. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2016, 5:38 PM MDT (23:38 UTC)
- Expired
- Sep 3, 2016, 5:47 PM MDT
- In force
- 9 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Dawes County, NE
The radar
The Rapid City radar (KUDX), 151 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 11.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -449 J/kg
- Mixed-layer LCL
- 2294 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- -58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
268 WUUS55 KCYS 032338 SVRCYS NEC045-040000- /O.NEW.KCYS.SV.W.0171.160903T2338Z-160904T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 538 PM MDT SAT SEP 3 2016 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN DAWES COUNTY IN THE PANHANDLE OF NEBRASKA... * UNTIL 600 PM MDT * AT 537 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RED CLOUD CAMPGROUND...OR NEAR CHADRON...MOVING NORTH AT 10 MPH. HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT WIND DAMAGE TO ROOFS...SIDING...AND TREES. * LOCATIONS IMPACTED INCLUDE... CHADRON...RED CLOUD CAMPGROUND...CHADRON CAMPGROUND AND CHADRON ST PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4267 10279 4267 10305 4292 10312 4292 10280 TIME...MOT...LOC 2337Z 177DEG 10KT 4275 10294 HAIL...1.00IN WIND...60MPH $$ COX
1 follow-up statement
112
WWUS55 KCYS 032347
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
547 PM MDT SAT SEP 3 2016
NEC045-032357-
/O.CAN.KCYS.SV.W.0171.000000T0000Z-160904T0000Z/
DAWES NE-
547 PM MDT SAT SEP 3 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAWES COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 4267 10279 4267 10305 4292 10312 4292 10280
TIME...MOT...LOC 2344Z 177DEG 10KT 4278 10294
$$
COXWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:22 PM MDT, 2 hours 16 minutes earlier.
Area forecast discussion, Sep 3, 3:22 PM MDT, 2 hours 16 minutes before
Area Forecast Discussion...corrected National Weather Service Cheyenne WY 322 PM MDT SAT SEP 3 2016 .SHORT TERM...(This evening through Monday) Issued at 315 PM MDT Sat Sep 3 2016 Current KCYS radar loop this afternoon shows two areas of locally heavy rainfall associated with thunderstorms...one is associated with the main upper level jet moving into Wyoming with training thunderstorms developing near and south of the Colorado border and moving northeast over central Wyoming...mainly west of I25. The other area is associated with a shortwave disturbance over far southeast Wyoming and the southern Nebraska panhandle. This shortwave has seemed to stall this afternoon although models have it progressing eastward by this evening. There has been some impressive rainfall amounts based on radar estimates with this activity...up to 4 inches of rain has fallen across Kimball and far eastern Laramie county so far. This rainfall will slowly move eastward into this evening...but additional rainfall is possible as thunderstorms are developing further west. Some hail and gusty winds are expected with these stronger thunderstorms. Expect convection to linger through midnight tonight...especially north of I80 as the upper level jet nudges east and strengthens through tonight. Models indicate a large area of upper level diffluence stretching from Rawlins to Chadron Nebraska. This appears to be the most favorable area for lines of showers and thunderstorms as convection will become more elevated in nature through the night. In addition...current models show a quasi- stationary front drifting southward into Converse and Niobrara counties...which will likely enhance llvl lift. The southern branch of the jet will become more active as well...so kept 25 to 40 percent POP along I80. Models show the stationary front lifting back northward on Sunday...before it moves south across the forecast area Sunday night. High res models still hinting towards mid to late morning thunderstorms developing over southeast Wyoming along a dryline- like boundary moving eastward. Thunderstorms will likely occur mid morning to early afternoon across southeast Wyoming...and mainly in the afternoon across western Nebraska. Increased POP further east across western Nebraska in the afternoon and lowered POP further west for the afternoon. Some of these thunderstorms may become strong during the afternoon across western Nebraska with hail and gusty winds. Behind the dryline...humidities will rapidly lower with southwest winds gusting around 40 mph at times west of I-25. A cooler airmass will spread from north to south Sunday night and into Monday...with early morning lows in the 40's over most of southeast Wyoming. Upper level trough axis will lift northeast for Monday...as much drier air moves into the forecast area. Any showers and tstorms will be well north of I80 and mainly across northern Wyoming with a few cells possible across Converse and Niobrara counties in the afternoon. .LONG TERM...(Monday night through Saturday) Issued at 222 PM MDT Sat Sep 3 2016 The quasi-stationary frontal boundary sags a bit farther south as the upper trough moves through by late Monday but remains close enough that we should see post-frontal moisture hang in across far SE Wyoming and the Nebraska Panhandle Tuesday. We keep some late afternoon showers and isolated storms going across our eastern zones late Tuesday afternoon into Tuesday evening. Then as the upper trough moves farther east, we see deeper layer dry air move in from the southwest which should keep us rain-free through late in the week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1159 AM MDT Sat Sep 3 2016 Scattered showers and isolated thunderstorms developing from the Rawlins area east across the Laramie and Cheyenne aviation areas. We expect to see showers and thunderstorms in the vicinity of those airports through the afternoon into the early evening before diminishing...with scattered showers and thunderstorms developing along I-25 moving east into the western Nebraska Panhandle through the late afternoon and evening hours. Most storms should diminish in the Panhandle by midnight. NAM is forecasting low ceilings and fog Alliance to Sidney after midnight. Depending on how much rain and surface saturation they get over there this evening, that could happen. GFS and HRRR models not hitting the fog and low stratus at all over there, so for now trended Alliance and Sidney down to MVFR towards daybreak. && .FIRE WEATHER... Issued at 222 PM MDT Sat Sep 3 2016 FIRE WEATHER CONCERNS WILL REMAIN MINIMAL THROUGH THE WEEKEND AS DAYTIME HUMIDITIES ARE EXPECTED TO BE AROUND 25 PERCENT OR HIGHER. BREEZY SOUTHWEST WINDS WILL PREVAIL ALONG AND WEST OF I-25, WITH GUSTS OF 35 TO 45 MPH POSSIBLE FOR LOWER ELEVATIONS OF CARBON COUNTY SUNDAY AFTERNOON. CHANCES FOR SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE WEEKEND AS WELL, WITH WETTING RAINS A GOOD POSSIBILITY. MONDAY LOOKS TO BE DRIER WITH GUSTY WINDS, SO WE MAY SEE A RETURN OF FIRE WEATHER CONCERNS AT THAT TIME. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && SHORT TERM...TJT LONG TERM...JG AVIATION...JG FIRE WEATHER...JG
Hazardous weather outlook, Sep 3, 10:51 AM MDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1051 AM MDT SAT SEP 3 2016 WYZ101>119-041100- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1051 AM MDT SAT SEP 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON WITH ISOLATED THUNDERSTORMS POSSIBLY LINGERING THROUGH MIDNIGHT. STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY ON SUNDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED. NEZ002-003-019>021-054-055-095-096-041100- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 1051 AM MDT SAT SEP 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS WESTERN NEBRASKA THIS AFTERNOON WITH ISOLATED STRONG THUNDERSTORMS POSSIBLE. STRONG WINDS...HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY ON SUNDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE URGED TO REPORT HAIL AND STRONG WINDS TODAY AND THIS EVENING.
In the hours before
Special weather statement, Sep 3, 4:42 PM MDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 442 PM MDT SAT SEP 3 2016 NEZ055-032330- CHEYENNE NE- 442 PM MDT SAT SEP 3 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY UNTIL 530 PM MDT... AT 442 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PEETZ...OR 15 MILES SOUTHWEST OF SIDNEY...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BROWNSON. THIS INCLUDES INTERSTATE 80 IN NEBRASKA NEAR MILE MARKER 43...AND BETWEEN MILE MARKERS 48 AND 54. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4100 10334 4120 10325 4118 10301 4100 10311 TIME...MOT...LOC 2242Z 203DEG 19KT 4101 10321 COX
Special weather statement, Sep 3, 4:55 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 455 PM MDT SAT SEP 3 2016 NEZ055-032345- CHEYENNE NE- 455 PM MDT SAT SEP 3 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY UNTIL 545 PM MDT... AT 455 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG THUNDERSTORM JUST SOUTH OF SIDNEY...MOVING NORTHEAST AT 25 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SIDNEY...SIDNEY AIRPORT...COLTON AND BROWNSON. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 49 AND 65. LAT...LON 4104 10298 4117 10317 4135 10290 4121 10268 TIME...MOT...LOC 2255Z 226DEG 21KT 4113 10299 COX
Local storm report, Sep 3, 4:58 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
458 PM MDT SAT SEP 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND GST SIDNEY 41.13N 102.97W
09/03/2016 M61.00 MPH CHEYENNE NE ASOS
&&
KCLocal storm report, Sep 3, 5:07 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
507 PM MDT SAT SEP 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST SIDNEY 41.13N 102.97W
09/03/2016 E60.00 MPH CHEYENNE NE TRAINED SPOTTER
&&
KCLocal storm report, Sep 3, 5:18 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
518 PM MDT SAT SEP 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM TSTM WND GST 1 E SIDNEY 41.13N 102.95W
09/03/2016 E0.00 MPH CHEYENNE NE TRAINED SPOTTER
SMALL TREE BRANCHES TORN OFF TREES.
&&
KCSpecial weather statement, Sep 3, 5:27 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
527 PM MDT SAT SEP 3 2016
NEZ021-040015-
MORRILL NE-
527 PM MDT SAT SEP 3 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRILL COUNTY UNTIL
615 PM MDT...
AT 527 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES WEST OF RICHARDSON LAKE...OR 27 MILES NORTHWEST OF OSHKOSH...
MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BROADWATER.
LAT...LON 4161 10265 4153 10271 4158 10292 4187 10278
4186 10268 4179 10268 4174 10266 4174 10264
TIME...MOT...LOC 2327Z 205DEG 11KT 4163 10278
COXThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 12:46 PM MDT | Special Weather Statement | CYS | Kimball | 44 min |
| Sep 3, 1:21 PM MDT | Special Weather Statement | CYS | Kimball | 24 min |
| Sep 3, 1:33 PM MDT | Areal Flood Advisory | CYS | Kimball | 3 hr |
| Sep 3, 1:55 PM MDT | Special Weather Statement | CYS | Kimball | 35 min |
| Sep 3, 2:07 PM MDT | Special Weather Statement | CYS | Kimball | 38 min |
| Sep 3, 2:17 PM MDT | Severe Thunderstorm Warning | CYS | Kimball | 43 min |
| Sep 3, 2:32 PM MDT | Areal Flood Advisory | CYS | Kimball | 3 hr |
| Sep 3, 3:34 PM MDT | Special Weather Statement | CYS | Box Butte | 41 min |
| Sep 3, 4:11 PM MDT | Special Weather Statement | CYS | Sioux | 49 min |
| Sep 3, 4:31 PM MDT | Special Weather Statement | CYS | Dawes | 44 min |
| Sep 3, 4:42 PM MDT | Special Weather Statement | CYS | Cheyenne | 48 min |
| Sep 3, 4:51 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 24 min |
| Sep 3, 4:55 PM MDT | Special Weather Statement | CYS | Cheyenne | 50 min |
| Sep 3, 5:00 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 45 min |
| Sep 3, 5:27 PM MDT | Special Weather Statement | CYS | Morrill | 48 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.